Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Possible association between statin use and bowel dysmotility
  1. Roland Fernandes1,
  2. Irshad Shaikh2,
  3. Henk Wegstapel2
  1. 1Vascular Surgery Department, Medway Maritime Hospital, Kent, UK
  2. 2Colorectal Department, Medway Maritime Hospital, Kent, UK
  1. Correspondence to Mr Roland Fernandes, rfernandes{at}doctors.org.uk

Summary

3-Hydroxy-3-methyl-glutaryl-coenzyme A reductase inhibitors (statins) are a class of drug that has been proven to be effective in lowering serum lipid levels. Although generally well-tolerated side effects from this class of drug have been noted to include liver dysfunction, renal failure and myopathy. Statins are also known to effect nitric oxide levels through upregulation of nitric oxide synthase. There is some evidence to imply that nitric oxide acts on inhibitory nerves in the colon to produce impaired motility. The authors present a case of recurrent colonic dilatation and volvulus which was initially treated with a sigmoid colectomy. Unfortunately symptoms persisted and a trial of the omission of statins was undertaken resulting in symptomatic relief. Following admission into hospital, statins were inadvertently restarted which caused the symptoms to reoccur. The statin was discontinued and upon review several months later the patient reported symptomatic benefit.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.